Colorado, 2003Lightning Strike in Colorado, August 16, 2003
August 16, 2003 · NWS BOU · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 16, 1:15 AM MST, 10 hours 45 minutes earlier.
Area forecast discussion, Aug 16, 1:15 AM MST, 10 hours 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
215 AM MDT SAT AUG 16 2003
SHORT TERM DISCUSSION...TDA/TNGT...MDLS MAINTAIN UPR RDG OVR GRT
PLAINS AND UPR TROF OVR GRT BASIN ALLOWING MID AND HI LVL TROPCL
MONSOONL MSTR TO STRM NWD ON SLY FLO ALF INTO CNTRL RCKYS. STLT
LOOP THIS MRNG SUGGESTS THAT MST OF THIS MSTR WILL BE SHUNTD WWD
OVR THE MTNS WITH THE NERN PLAINS RMNG DRY AND CAPPED. MDLS SHW
PCPN OVER MTNS...ERN FTHLLS AND URBAN CORRIDOR BUT QUESTION RMNS
OF WHERE TO DRAW THE LINE AFT BEING BAMBOOZLED BY MODELS YESTRDY
INTO BELIEVNG THERE WUD BE PCPN IN MTNS. FCST UPR AIR SOUNDINGS
ARE NOT CONCLUSIVE FOR PCPN OVR URBAN CORRIDOR...ESPECIALY SINCE
STEERING SLY WNDS ALF WUD TEND TO CONFINE CONVECTION TO MTNS AND
NOT SPRD IT EWD. SO WILL LWR POPS A SMIDGEN OVR MTNS...MTN VLYS
AND ERN FTHLLS THIS AFTN AND EVE AND TAKE MENTION OF PCPN OUT OF
URBAN CORRIDOR THIS AFTN...BUT WILL KEEP ISOLD CONVCTN FOR URBAN
CORRIDOR THIS EVE. MODELS SHOW LTL OR NO CHANGE IN TEMPS ALF FM
YESTRDY...SO WUD LUK FOR LTL CHNG IN MAX/MIN TEMPS FOR TDA/TNGT.
GARD...WFO BOULDER
LONG TERM DISCUSSION: FOR SUNDAY THROUGH MONDAY...SUBTROPICAL PLUME
OF MSTR WILL BE OVER COLORADO...AS THE AREAS IS SANDWICHED BETWEEN A
RIDGE OVR NV AND ANOTHER OF KS/OK. A WEAK UPPER TROF AXIS OVR THE
STATE IS PROGGED TO GRADUALLY SHIFT TO THE EAST AS A WEAK STORM
SYSTEM DROPS OUT OF THE NRN ROCKIES AND ACRS CO SUNDAY NIGHT INTO
MONDAY. PATTERN WILL BE FAIRLY UNSETTLED THRU THIS TIME FRAME WITH
THE BEST POTENTIAL FOR ANY RAINFALL ON SUNDAY NIGHT AND MONDAY. WL
MAINTAIN UP POPS TO SCT IN THE MTNS ON SUNDAY AND SUNDAY NIGHT AND
SPREAD ISOLD POPS FURTHER OUT INTO THE NERN PLAINS OF CO DURING THE
AFTN AND EVENING. BY TUESDAY...THE PACIFIC TROF WILL MOVE INTO THE
NRN GREAT PLAINS AS A BROAD WEST TO EAST ORIENTED RIDGE WILL BE OVER
THE SRN U.S. WITH A NORTHWESTERLY FLOW ALF OVR CO BY THE AFTN. THERE
SHUD BE ENUF MSTR COUPLED WITH AFTN INSTBY TO KEEP A SLGT CHC OF TS
IN THE FCST FOR MUCH OF THE CWA ON TUESDAY AFTN/EVNG. AS FOR THE
REST OF THE FCST...WILL MAINTAIN A DRY FCST GOING INTO THE MIDDLE OF
THE WEEK WITH NO CHANGES BEYOND TUESDAY AT THIS TIME. COOPER
.DEN...NONE.
Hazardous weather outlook, Aug 16, 10:00 AM MST, 2 hours before
COZ030>051-171200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT SAT AUG 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE DEVELOPING IN THE MOUNTAINS AND
FOOTHILLS THROUGH THE AFTERNOON. THE BIGGEST THREAT FROM THE STORMS
WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN.
ENOUGH RAIN MAY FALL TO PRODUCE FLOODING PROBLEMS IN THE BURN AREAS
OF THE FOOTHILLS. THERE IS STILL A SLIGHT CHANCE THAT THE
STORMS WILL MOVE OFF THE FOOTHILLS AND INTO THE I-25 CORRIDOR
LATE THIS AFTERNOON AND EVENING. ON THE EASTERN PLAINS...THE
AIRMASS IS TOO STABLE TO SUPPORT DEVELOPMENT OF THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED OVER THE
MOUNTAINS AGAIN SUNDAY DURING THE AFTERNOON. BY LATE AFTERNOON OR
EARLY EVENING...ISOLATED SHOWERS AND THUNDERSTORMS WILL SPREAD INTO
THE FRONT RANGE AND PLAINS.
A TROUGH FROM THE PACIFIC NORTHWEST WILL MOVE INTO THE AREA EARLY
NEXT WEEK. THIS WILL CAUSE THE FOCUS FOR THUNDERSTORM ACTIVITY TO
SHIFT FROM THE MOUNTAINS INTO THE PLAINS. HOWEVER...THE ATMOSPHERE
WILL REMAIN QUITE DRY THROUGH THE UPCOMING WEEK AND THE THUNDERSTORM
COVERAGE WILL BE ONLY ISOLATED TO SCATTERED.
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BARJENBRUCH/046/KALINA/
Lightning, Clear Creek
- When
- August 16, 12:00 PM MST
- Where
- Clear Creek County, 13 mi NW of Georgetown
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.689, -105.644 (the zone’s center; the record gives no point)
A teenage was injured when he was struck while camping at Herman Lake. The boy was knocked unconcious and suffered minor injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Massachusetts, August 16, 2003$2.5 million · 50 kt wind · 7 events
- Lightning Strike in New Hampshire, August 16, 200312 injured · 1 event
- Wildfire and Dust Devil in Montana, August 16, 20033 injured · $250,000 · 2 events
- Damaging Wind in South Carolina, August 16, 2003$300,000 · 65 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, August 16 to 17, 2003$211,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Georgia, August 16, 20031 injured · $66,000 · 1.25 in hail · 23 events
- Flash Flood and Hail in Maryland, August 16, 2003$105,000 · 1 in hail · 20 events
- Wildfire in Montana, August 16 to 31, 2003$250,000 · 1 event
- Damaging Winds in Maryland, August 16, 2003$102,000 · 50 kt wind · 2 events
- Flash Flood in North Carolina, August 16 to 17, 2003$100,000 · 1 event
- Damaging Winds in Pennsylvania, August 16, 2003$62,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, August 16, 2003$50,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374740.